Two observations raising questions about risk factors of cutaneous necrosis induced by Terlipressin (Glypressin (R))

Megarbane, Hala, Barete, Stephane, Khosrotehrani, Kiarash, Izzedine, Hassan, Moguelet, Phillippe, Chosidow, Olivier, Frances, Camille and Aractingi, Selim (2009) Two observations raising questions about risk factors of cutaneous necrosis induced by Terlipressin (Glypressin (R)). Dermatology, 218 4: 334-337. doi:10.1159/000195676


Author Megarbane, Hala
Barete, Stephane
Khosrotehrani, Kiarash
Izzedine, Hassan
Moguelet, Phillippe
Chosidow, Olivier
Frances, Camille
Aractingi, Selim
Title Two observations raising questions about risk factors of cutaneous necrosis induced by Terlipressin (Glypressin (R))
Formatted title
Two observations raising questions about risk factors of cutaneous necrosis induced by Terlipressin (Glypressin ®)
Journal name Dermatology   Check publisher's open access policy
ISSN 1018-8665
1421-9832
Publication date 2009-04
Sub-type Article (original research)
DOI 10.1159/000195676
Volume 218
Issue 4
Start page 334
End page 337
Total pages 4
Place of publication Basel, Switzerland
Publisher Karger
Language eng
Subject 1115 Pharmacology and Pharmaceutical Sciences
1112 Oncology and Carcinogenesis
Formatted abstract
Introduction:  Triglycyl lysine vasopressin (terlipressin, Glypressin ) is a potent vasoconstrictive drug which became popular because of its prolonged duration of action, ease of administration and lower incidence of side effects. Ischemic complications are rare but may be life threatening.  

Observations:  Case 1, a 68-year-old man with alcoholic cirrhosis and hepatocellular carcinoma, was admitted due to acute functional renal failure. He was first treated for septic shock with intravenous catecholamines. He then developed hepatorenal syndrome and received terlipressin as intravenous bolus (4 mg/day). Three days later, he presented a diffuse purpuric and necrotic eruption with tongue ischemia. He died from Staphylococcus aureus infection.  Case  2,  a  74-year-old  man with metastatic carcinoma, presented severe renal insufficiency. He developed sepsis and pseudohepatorenal syndrome, which was treated with terlipressin (0.5 mg/h) using  an infusion pump. Four days later, he developed an isolated large erythematous and purpuric macular plaque of the scalp near skin metastases. The patient died a few weeks later  from  tumor  progression.  In  both  cases,  skin  biopsies showed ischemic necrosis caused by thrombosis of superficial dermal capillaries.

Conclusion:  These cases point to the risk of either widespread or localized necrosis. Although the  precise incidence of these events as well as risk factors remain to be determined, hypovolemia, concomitant administration of vasoactive drugs and the mode of administration of terlipressin may influence the occurrence of these complications. 
Keyword Drug side effects
Skin necrosis
Cancer
Terlipressin
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: Excellence in Research Australia (ERA) - Collection
UQ Centre for Clinical Research Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 11 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 14 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 17 Nov 2009, 12:28:40 EST